Printer Friendly

Abrupt onset of abdominal pain: what was causing this patient's epigastric abdominal pain, which began several days after he'd been hospitalized for acute pericarditis?

SIX DAYS AFTER BEING DISCHARGED FROM THE HOSPITAL for treatment of acute pericarditis, a 49-year-old man came to our clinic for a follow-up appointment. The patient still had midsternal chest discomfort and dyspnea. He also reported new epigastric abdominal pain, which had begun 2 days earlier. The patient's wife indicated that he'd had a low-grade fever since discharge, but the patient denied any chills, hematemesis, melanotic stools, diarrhea, or constipation.

The patient's medical history was significant for gastroesophageal reflux, hyperlipidemia, osteoarthritis, sleep apnea, and obesity. Along with newly prescribed indomethacin for the pericarditis (50 mg tid), he was also taking simvastatin. In addition, he occasionally took ibuprofen (800 mg/d) for osteoarthritis of his knee.

On physical examination the patient appeared uncomfortable. Auscultation of his lungs and heart was unremarkable. His abdomen was mildly distended, with hyporesonant bowel sounds and involuntary guarding upon palpation of the upper abdomen. The location of the pain was 2 cm below the xiphoid process. The patient was admitted to the hospital for further work-up, which included computed tomography (CT) (FIGURE 1A AND 1B).

* WHAT IS YOUR DIAGNOSIS?

* HOW WOULD YOU TREAT THIS PATIENT?

Diagnosis: Duodenal perforation caused by indomethacin

The CT scans revealed inflammation (arrows, FIGURE 1A) and thickening of the second and third portion of the duodenum and the presence of extraluminal air at the site of the perforation (arrows, FIGURE 1B). There was also free fluid along the right paracolic gutter and into the pelvis. We diagnosed a small intestinal perforation in this patient, which was likely caused by a nonsteroidal anti-inflammatory drug (NSAID)-induced ulcer.

How NSAIDs affect the GI tract

NSAIDs inhibit cyclooxygenase (COX), the enzyme responsible for prostaglandin production. Specifically, the COX-1 enzyme is responsible for the production of prostaglandins in the gastrointestinal (GI) tract. Prostaglandins play an important role in protecting the GI mucosa. By inhibiting the synthesis of prostaglandins, the permeability of the GI tract is increased and the natural protective barrier of the mucosa is destroyed. (1)

Gastroduodenal damage is a well-known adverse effect of NSAIDs. Ulcers have been noted on upper endoscopy in regular NSAID users, and the risk of developing a symptomatic ulcer and complications increases with every year of regular NSAID use. (2) Ulcers in the GI tract can be complicated by perforation. (3)

Patients will complain of sudden onset abdominal pain

Important clues in the patient history for a perforated GI tract include sudden onset of severe abdominal pain that may present initially as epigastric pain and progress to generalized abdominal pain that may radiate to one or both shoulders. (3) Physical exam findings for a perforated GI tract may include abdominal tenderness and rigid abdomen; fever and tachycardia may also be present. (3) Concern for possible abdominal perforation should be evaluated with a complete blood count, basic metabolic panel, and radiographic studies. (3)

* The differential diagnosis of epigastric abdominal pain includes: pancreatitis, gastritis, gastric/duodenal ulcer, and obstruction. Elevated serum lipase levels or CT findings of pancreatic inflammation assist in the diagnosis of pancreatitis. Upper endoscopy is key to identifying cases of gastritis and ulcers in the GI tract. And an abdominal radiograph that shows dilated loops of bowel will confirm suspicions of obstruction.

Stabilize the patient

Acute management of GI perforation begins with stabilizing the patient and determining the need for surgical intervention or medical management. Should a patient have a persistent air leak, surgery is the mainstay of treatment. (3) If the perforation has healed, the patient should be medically managed.

Therapy may require placing a nasogastric tube and holding any oral intake until abdominal pain and perforation resolves. Medications in the acute treatment should include proton pump inhibitors (PPIs) and antibiotics. Antibiotics should cover for gram-negative enteric bacteria and anaerobes.

* How to prevent NSAID-induced injury. PPIs used with nonselective NSAIDs appear to reduce the likelihood of gastric ulceration. (4) Similarly, [H.sub.2]-receptor antagonists ([H.sub.2]RA) also inhibit gastric acid secretion, and high doses of them significantly reduce the incidence of gastric ulcers. (4) However, standard doses of [H.sub.2]RAs have not been shown to be effective in reducing the risk of NSAID-induced gastric ulcers.4 Misoprostol, a synthetic prostaglandin El analogue that inhibits gastric secretion and protects the gastric mucosa is also an option; it has been used in combination with nonselective NSAIDs to counteract the increase in GI permeability. (4)

* What about using COX-2 inhibitors instead? The COX-2 inhibitors have a lower risk of gastrointestinal tract injury. (2) Gastric ulcers, GI bleeding, and complications from ulcers have been shown to be less common with COX-2 NSAIDs compared with nonselective NSAIDs. (5) A review of the literature suggests that for patients with previous GI bleeding, COX-2 inhibitors are comparable to an NSAID paired with a PPI in preventing GI bleeding; pairing a COX-2 inhibitor with a PPI, however, appears to provide the greatest defense. (2,4)

* Consider preventive steps. Patients at risk for complications are likely to benefit from the simultaneous use of prophylactic agents with NSAID therapy. Risk factors for NSAID-related GI complications include: a previous GI event; older age; simultaneous use of anticoagulants, corticosteroids, or other NSAIDs (including low-dose aspirin); high-dose NSAID therapy; and chronic debilitating disorders (especially cardiovascular disease)?

Our patient improved with medical management

Our patient was evaluated by general surgery during his hospital admission, but because he was stable--with a healing duodenal perforation--we opted to manage him medically. We started him on esomeprazole (40 mg bid) along with ciprofloxacin (500 mg bid) and metronidazole (500 mg tid) for the microperforation of the duodenum. The patient was also scheduled for an outpatient endoscopic evaluation.

References

(1.) Park SC, Chun HI, Kang CD, et al. Prevention and management of non-steroidal anti-inflammatory drags-induced small intestinal injury. World J Gastroenterol. 2011; 17:4647-4653.

(2.) Ng SC, Chan E NSAID-induced gastrointestinal and cardiovascular injury. Curr Opin Gastroenterol. 2010;26: 611-617.

(3.) Lawrence PE Bell RM, TM, et al. Essentials of General Surgery. 4th ed. Baltimore, MD: Lipincott Williams & Wilkins; 2006.

(4.) Hooper, L, Brown TJ, Elliott R, et al. The effectiveness of five strategies for the prevention of gastrointestinal toxicity induced by non-steroidal anti-inflammatory drugs: systematic review. BMJ. 2004;329:948.

(5.) Rostom A, Muir K, Dube C, et al. Prevention of NSAID-related upper gastrointestinal toxicity: a meta-analysis of traditional NSAIDs with gastroprotection and COX-2-inhibitors. Drug Healthc Patient Saf. 2009;1:47-71.

(6.) Lanza FL, Chan FK, Quigley EM; Practice Parameters Committee of the American College of Gatroenterology. Guidelines for prevention of NSAID-related ulcer complications. Am J Gastroenterol. 2009;104:728-738.

Mohenish Singh, DO; Patricia Reichert, DO; Helen Cann, MD 3D Marine Division, Camp Courtney, Okinawa, Japan (Dr. Singh); Medical Homeport, Cherry Point, NC (Dr. Reichert); Combat Logistic Readiness Group 25, Camp LeJeune, NC (Dr. Cann)

Mohenish.Singh@med.navy.mil

DEPARTMENT EDITOR

Richard P. Usatine, MD University of Texas Health Science Center at San Antonio

The authors reported no potential conflict of interest relevant to this article.

The views expressed in this article are those of the authors and do not necessarily reflect the official policy or position of the Department of the Navy,, Department of Defense, or the US government.

CORRESPONDENCE

Mohenish Singh, DO, 3DMAR DIV HQBN BAS Unit 35880 FPO AP 96602-5884; Mohenish.Singh@med.navy.mil
COPYRIGHT 2013 Quadrant Healthcom, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2013 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:PHOTO ROUNDS
Author:Singh, Mohenish; Reichert, Patricia; Cann, Helen; Usatine, Richard P.
Publication:Journal of Family Practice
Geographic Code:1USA
Date:Dec 1, 2013
Words:1208
Previous Article:Mediterranean diet: higher fat but lower risk: for patients at high risk for cardiovascular disease, a Mediterranean diet may be the best bet.
Next Article:Q / What clinical clues differentiate migraine from sinus headaches?
Topics:

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters